Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 42, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 4, 1998, 12:54 PM EST for Anderson County, Laurens County, South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 4, 1998, 12:54 PM EST (17:54 UTC)
- Expired
- Feb 4, 1998, 5:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Anderson County, SC, Laurens County, SC
The radar
The Greer radar (KGSP), 43 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 041755 FFWGSP SCC007-059-042200- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1254 PM EST WED FEB 4 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...ANDERSON COUNTY...LAURENS COUNTY HEAVY RAINFALL HAS CONTINUED TO FALL ACROSS ANDERSON AND LAURENS COUNTIES AND WILL CONTINUE THROUGH THE EARLY AFTERNOON. WATER LEVELS ARE HIGH IN THESE COUNTIES SO THE ADDITIONAL HEAVY RAINFALL WILL CAUSE CREEKS AND STREAMS TO RISE OUT OF THEIR BANKS. MOTORISTS SHOULD LOOK OUT FOR WATER FLOWING ACROSS BRIDGES IN LOW AREAS. R\EMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS. RWH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 1:52 AM EST, 11 hours 2 minutes earlier.
Area forecast discussion, Feb 4, 1:52 AM EST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
152 AM EST WED FEB 4 1998
CAE/FFC: WINDY MOUNTAINS TODAY. BREEZY ELSEWHERE. FLOOD WATCH TODAY.
RAH: WIND ADVISORY THIS MORNING MOUNTAINS...WINDY ELSEWHERE.
FLOOD WATCH TODAY. WINTER WEATHER ADVISORY TODAY AND TONIGHT
MOUNTAINS.
UPPER LOW TO LIFT NE DURING THIS PACKAGE...WHILE ANOTHER LOW ENTERS
CENTRAL PLAINS AT END OF PACKAGE. SURFACE LOW TRACKS ALONG CAROLINA
COAST DAY ONE. WRAP AROUND MOISTURE TO REMAIN OVER AREA THROUGH 48
HOURS...BUT DRIER AIR WORKING N TOWARD I-20 AT 48 HOURS. STRONG
UPSLOPE FLOW TO CONTINUE ALONG BLUE RIDGE TODAY. AS WINDS BACK
UPSLOPE STARTS W SIDE OF MOUNTAINS 18 HOURS. BY 36 HOURS WINDS BACK
ENOUGH TO PRODUCE DOWNSLOPE COMPONENT UPSTATE SC...BUT DECREASING
THU. WITH MOST LIFT/MOISTURE EASTERN CAROLINAS DO NOT EXPECT HEAVY
QPF TODAY...BUT ENOUGH MOISTURE AND LIFT FOR HIGH POPS. GROUND WET
ENOUGH FOR PROBLEMS EVEN WITH HALF INCH AMOUNTS. PARTIAL THICKNESS
FROM ETA/NGM KEEP CRITCAL VALUES ON TN SIDE OF MOUNTAINS...BUT
BRING MARGINAL VALUES E ACROSS MOUNTAINS DAY TWO. MINOR COOLING NC
MOUNTAINS DAY ONE TO JUST BELOW 0 C...THEN MORE SUBSTANTIAL COOLING
DAY TWO TO -4 C. BEST LOW LEVEL WINDS IN NC TODAY...WEAKENING AND
MOVING NE BY THIS EVENING.
AVL 39/34/38 +96
CLT 45/38/44 +96
GSP 43/36/48 +94
JATThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 11:20 AM EST | Flash Flood Warning | GSP | Abbeville, Greenwood | 5 hr |
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.